Article contents
On minimal faithful permutation representations of finite groups
Published online by Cambridge University Press: 17 April 2009
Abstract
Core share and HTML view are not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.
The minimal faithful permutation degree μ(G) of a finite group G is the least positive integer n such that G is isomorphic to a subgroup of the symmetric group Sn. Let N be a normal subgroup of a finite group G. We prove that μ(G/N) ≤ μ(G) if G/N has no nontrivial Abelian normal subgroup. There is an as yet unproved conjecture that the same conclusion holds if G/N is Abelian. We investigate the structure of a (hypothetical) minimal counterexample to this conjecture.
- Type
- Research Article
- Information
- Bulletin of the Australian Mathematical Society , Volume 62 , Issue 2 , October 2000 , pp. 311 - 317
- Copyright
- Copyright © Australian Mathematical Society 2000
References
[1]Easdown, D. and Praeger, C.E., ‘On minimal faithful permutation representations of finite groups’, Bull. Austral. Math. Soc. 38 (1988), 207–220.Google Scholar
[3]Johnson, D.L., ‘Minimal permutation representations of finite groups’, Amer. J. Math. 93 (1971), 857–866.CrossRefGoogle Scholar
[4]Kovács, L.G. and Praeger, C.E., ‘Finite permutation groups with large abelian quotients’, Pacific J. Math. 136 (1989), 283–292.Google Scholar
[5]Neumann, P.M., ‘Some algorithms for computing with finite permutation groups’,in Proceedings of Groups —St Andrews1985, (Robertson, E.F. and Campbell, C.M., Editors), London Math. Soc. Lecture Notes 121 (Cambridge University Press, 1987), pp. 59–92.CrossRefGoogle Scholar
[6]Walton, J., Representing the quotient groups of a finite permutation group, (PhD thesis) (University of Warwick, 1999).Google Scholar
[7]Wright, D., ‘Degrees of minimal embeddings for some direct products’, Amer. J. Math. 97 (1975), 897–903.Google Scholar
- 10
- Cited by